Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

August 9, 2018Conecuh County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 9, 2018, 1:03 PM CDT for Conecuh County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 1:03 PM CDT (18:03 UTC)
Expired
Aug 9, 2018, 1:45 PM CDT
In force
42 min
Issued by
NWS Mobile, AL

County Conecuh County, AL

The radar

The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS84 KMOB 091803
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
103 PM CDT THU AUG 9 2018
 
ALZ055>057-059-091845-
Conecuh AL-Monroe AL-Butler AL-Escambia AL-
103 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER...SOUTH CENTRAL MONROE...NORTH CENTRAL ESCAMBIA
AND CONECUH COUNTIES UNTIL 145 PM CDT...

At 102 PM CDT, the strong thunderstorm was located 6 miles southwest 
of Repton, or 8 miles southeast of Frisco City, moving east at 25 
mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Evergreen, Excel, Repton and I65 And US 84. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3121 8739 3138 8746 3165 8683 3140 8668
TIME...MOT...LOC 1802Z 248DEG 31KT 3134 8730 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:01 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 9, 12:01 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1201 PM CDT Thu Aug 9 2018

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...Did a quick update to the current zone forecast mainly
to increase rain chances for most locations generally along and
north of I-10 and east of I-65. Latest hi res data and radar
trends currently depict slightly better coverage in the these
areas then earlier anticipated. With the better rain chances in
the areas have also lowered afternoon temps for most locations due
to rain and clouds. 32/ee

&&

.AVIATION...
18Z issuance...MVFR to VFR conditions through 10.03z followed by
mostly VFR conditions through 10.12z. Lower cigs and visibilties
mainly in and around scattered to occasionaly numerous showers and
thunderstorms through early to mid evening or 10.03z. Winds will
be mostly south to southwest at 5 to 8 knots through early this
evening then light and variable overnight and early Fri becoming
south to southwest at 5 to 8 knots by mid to late morning Fri.
32/ee

&&

.PREV DISCUSSION... /issued 618 AM CDT Thu Aug 9 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Isolated showers over the southern portion of the
area this morning will be followed by scattered to numerous
showers and storms later today, with the higher coverage well
inland. The convection lingers mainly into the evening hours. VFR
conditions prevail through the period, except for MVFR conditions
associated with the convection. Light westerly winds become
southwesterly later this morning followed by a light and variable
flow tonight. /29

PREV DISCUSSION... /issued 351 AM CDT Thu Aug 9 2018/

NEAR TERM /Now Through Thursday night/...A shortwave trof over the
Four State Area (Arkansas, Kansas, Missouri, Oklahoma) advances to
the Mississippi/Ohio river confluence region overnight, including
much of the lower Mississippi river valley.  A modest series of
shortwaves will move northward across the forecast area today ahead
of the shortwave trof while an upper ridge over the northeastern
Gulf weakens and retreats further into the Gulf.  A surface ridge
over the northern Gulf likewise retreats southward as a surface trof
along the eastern coast extends weakly into the extreme southeast
states and a modest surface low develops with the shortwave trof.
With the approach of the shortwave trof and associated weak surface
low, convection is expected to develop northwest of the forecast
area (across interior Mississippi and northwest Alabama) then
advance into the northernmost portions of the forecast area this
afternoon.  This will support likely pops today across this portion.
For the remainder of the area, with a modest series of shortwaves
expected to move across the area ahead of the shortwave trof, am
expecting scattered convective development with daytime heating,
aided by old boundaries from left over convection and a potential
sea breeze. Heat indices look to rise to 100 to 105 again today.
The onshore swell seen at buoys 42012 and 42040 has diminished to
near 1ft/5s so have opted to go with a low risk of rip currents
today. This will need to be reassessed later this morning in case
the swell increases. /29

SHORT TERM /Friday Through Saturday night/...Lead upper level
short-wave trof axis aligned from the OH River Valley, southwest
across the Mid-South Friday morning moves steadily eastward to
across the Appalachians Saturday morning. The larger long-wave
upper trof has its western flank extending back into TX. Meanwhile,
an elongated upper ridge remains in a fixed positioned over the
Gulf. Between these two systems, a westerly flow aloft over the
forecast area will contain the passage of mid level impulses.
These features provide some contribution to lift and a modest
chance of daytime storms within a deeply moist environment during
time of peak heating and higher instability. At the surface, any
focus for storm initiation remains confined to the mesoscale with
weak coastal sea-breeze boundary and interaction/colliding of
rain-cooled storm outflow boundaries. The main front, a quasi-
stationary boundary, remains draped over the Mid-South during the
short term. Surface high pressure over the Gulf maintains a
general light west to southwest flow this period. /10

LONG TERM /Sunday Through Wednesday/...Upper trof over the OH
River Valley amplifies, evolving into a large, deepening closed
upper Sunday and Monday. The low begins to open up late Tuesday
and ejects off to east by Wednesday. A chance of storms remains
possible into early next week as potential convective complexes
forming over the Mid-South will likely head southeast in this
general direction. Considering this, a few storms could be strong
Sunday thru Tuesday. Away from cooling associated with storms,
little overall change in heat indices with gridded values showing
highest ranges from 100 to 105 degrees each day. /10

MARINE...A light to occasionally moderate southwesterly flow
becomes westerly for Saturday into early next week. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 9, 4:07 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
407 AM CDT Thu Aug 9 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-101230-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
407 AM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Heat index values of 100 to 105 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values of 100 to 105 are expected each afternoon through
the period.

A few strong storms are possible mainly Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-101230-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
407 AM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 9, 12:42 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
1242 PM CDT THU AUG 9 2018

ALZ056>060-FLZ203-205-091830-
Conecuh AL-Butler AL-Escambia AL-Covington AL-Crenshaw AL-
Okaloosa Inland FL-Santa Rosa Inland FL-
1242 PM CDT THU AUG 9 2018

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BUTLER...SOUTHERN CRENSHAW...EASTERN
ESCAMBIA...SOUTHEASTERN CONECUH...COVINGTON...NORTHERN OKALOOSA AND
NORTHEASTERN SANTA ROSA COUNTIES UNTIL 130 PM CDT...

At 1237 PM CDT, Most of the strong thunderstorms were located from
eastern Escambia County Alabama stretching east to central and
southern parts of Covington County, moving east at 20 mph.

Winds gusts of 40 to 50 mph will be possible with a few of these
storms.

Locations impacted include...
Andalusia, Opp, Florala, Brantley, River Falls, Castleberry, Red
Level, Laurel Hill, Lockhart, Dozier, Heath, Gantt and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3100 8619 3099 8639 3094 8639
      3090 8695 3133 8713 3169 8615 3166 8615
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1737Z 254DEG 24KT 3112 8675
Special weather statement, Aug 9, 1:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
103 PM CDT THU AUG 9 2018

ALZ055>057-059-091845-
Conecuh AL-Monroe AL-Butler AL-Escambia AL-
103 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER...SOUTH CENTRAL MONROE...NORTH CENTRAL ESCAMBIA
AND CONECUH COUNTIES UNTIL 145 PM CDT...

At 102 PM CDT, the strong thunderstorm was located 6 miles southwest
of Repton, or 8 miles southeast of Frisco City, moving east at 25
mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Evergreen, Excel, Repton and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3121 8739 3138 8746 3165 8683 3140 8668
TIME...MOT...LOC 1802Z 248DEG 31KT 3134 8730

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:42 PM CDTSpecial Weather StatementMOBCovington48 min
Aug 9, 2:30 PM CDTSpecial Weather StatementMOBButler, Crenshaw90 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.